Texas, 2015

Winter Weather in Texas, February 4 to 5, 2015

February 4 to 5, 2015 · NWS AMA · 2 events in 2 counties and zones

A strong cold front brought a significant temperature drop from midday through the afternoon across the Texas Panhandle. By late afternoon temperatures were in the low to mid 20s.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong cold front brought a significant temperature drop from midday through the afternoon across the Texas Panhandle. By late afternoon temperatures were in the low to mid 20s. Freezing drizzle and light freezing rain developed during the evening of the 4th and ended shortly after midnight. Although precipitation amounts were very light, a thin glaze of ice formed on some road surfaces resulting in hazardous travel conditions, mainly in and around the city of Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 4, 11:46 AM CST, 14 minutes earlier.

Area forecast discussion, Feb 4, 11:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
ISSUED BY NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CST WED FEB 4 2015

.AVIATION...
STRONG COLD FRONT CONTINUES INTO THE SOUTHERN TEXAS PANHANDLE NOW
WITH A LAYER OF LIFR TO IFR CEILINGS AND BRIEF VISIBILITY
RESTRICTIONS TRAILING RIGHT BEHIND. CEILINGS SHOULD TREND HIGHER
DURING THE AFTERNOON AND EVENING AS COLDER AND DRIER AIR SPREADS
IN...BUT THIS LIKELY WILL BE A SLOW IMPROVEMENT USING LATEST RAP13
AND WRF/NAM TRENDS. LOW LEVEL FLOW WILL WEAKEN AND MAY EVEN TURN
SOUTHWESTERLY OVERNIGHT ALLOWING LOW CLOUDS TO SCOUR OUT GRADUALLY
FROM NORTH TO SOUTH WITH VFR DOMINATING AFTERWARDS. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE LUBBOCK TX/

UPDATE...
QUICK UPDATE TO ADJUST WINDS THIS MORNING FOR A SWIFT-MOVING COLD
FRONT NOW PUSHING THROUGH THE OK PANHANDLE. FROPA JUST OCCURRED AT
GUY WITH N WINDS PEAKING AT 41 KNOTS. RECENT RUC IS ON TRACK WITH
THIS FRONT WHICH SHOULD EXIT THE SOUTHERN TX PANHANDLE JUST PAST
NOON. SKY COVER WAS ALSO ADJUSTED ACROSS THE NRN PANHANDLES FOR
WIDESPREAD POST-FRONTAL STRATUS. UPDATED PRODUCTS HAVE BEEN SENT.

MCZ

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

RMCQUEEN
Hazardous weather outlook, Feb 4, 4:24 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
424 AM CST WED FEB 4 2015

OKZ001>003-TXZ001>020-042230-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
424 AM CST WED FEB 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FRIDAY AND SATURDAY AFTERNOON...ELEVATED FIRE WEATHER CONDITIONS MAY
BE POSSIBLE...ESPECIALLY ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Potter

When
February 4, 12:00 PM CST to February 5, 3:00 AM CST
Where
Potter forecast zone
Reported by
Law Enforcement
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Freezing drizzle and light freezing rain resulted in a thin glaze of ice on many surfaces including road surfaces during the afternoon and evening hours of the 4th. Amarillo Police reported accidents on Interstate 40 between Washington and Crocket, mainly westbound. The precipitation ended shortly after midnight.

Winter Weather, Randall

When
February 4, 12:00 PM CST to February 5, 3:00 AM CST
Where
Randall forecast zone
Reported by
Law Enforcement
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Freezing drizzle and light freezing rain resulted in a thin glaze of ice on many surfaces including road surfaces during the afternoon and evening hours of the 4th. The precipitation ended shortly after midnight.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557939, 557941.